Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 29, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 26, 2016, 5:26 PM MDT for Johnson County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2016, 5:26 PM MDT (23:26 UTC)
- Expired
- Jul 26, 2016, 6:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 220 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
203
WUUS55 KRIW 262326
SVRRIW
WYC019-270000-
/O.NEW.KRIW.SV.W.0029.160726T2326Z-160727T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
526 PM MDT TUE JUL 26 2016
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JOHNSON COUNTY IN WYOMING...
* UNTIL 600 PM MDT
* AT 526 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
POWDER RIVER REST AREA...WHICH IS 16 MILES EAST OF BUFFALO...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
POWDER RIVER REST AREA AROUND 545 PM MDT.
THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 70 AND 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4421 10654 4437 10642 4426 10601 4417 10602
4417 10601 4395 10601
TIME...MOT...LOC 2326Z 299DEG 34KT 4426 10639
HAIL...1.00IN
WIND...<50MPH
$$
MEUNIER2 follow-up statements
310
WWUS55 KRIW 262342
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
542 PM MDT TUE JUL 26 2016
WYC019-270000-
/O.CON.KRIW.SV.W.0029.000000T0000Z-160727T0000Z/
JOHNSON-
542 PM MDT TUE JUL 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN JOHNSON COUNTY...
AT 541 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR POWDER RIVER
REST AREA...WHICH IS 22 MILES EAST OF BUFFALO...MOVING SOUTHEAST AT
30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
POWDER RIVER REST AREA AROUND 600 PM MDT.
THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 75 AND 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4417 10645 4435 10635 4426 10601 4417 10602
4417 10601 4395 10601
TIME...MOT...LOC 2341Z 304DEG 18KT 4423 10630
HAIL...1.00IN
WIND...<50MPH
$$
MEUNIER896
WWUS55 KRIW 270003
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
603 PM MDT TUE JUL 26 2016
WYC019-270012-
/O.EXP.KRIW.SV.W.0029.000000T0000Z-160727T0000Z/
JOHNSON-
603 PM MDT TUE JUL 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4417 10645 4435 10635 4426 10601 4417 10602
4417 10601 4395 10601
TIME...MOT...LOC 0000Z 299DEG 34KT 4423 10630
$$
MEUNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:14 PM MDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 26, 1:14 PM MDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Riverton WY 114 PM MDT TUE JUL 26 2016 .SHORT TERM...Tonight Through Friday Isolated convection formed early again today in SW Sweetwater County with our disturbance down there with some late morning lightning and a shower passing near/over the Clay Basin Fire area. Overall a few more cumulus are forming over and near the mountains today with overall higher dew points. So more isolated coverage around vs yesterday looks to be shaping up. Also, we have a shortwave moving ewd across Central Idaho that will move across the north half tonight with a decent shot of at least isolated convection through the night. More likely in the mountains. The frontal boundary that has pushed s and sw into our central zones may make a push wwd to near the Lava Mtn fire tonight with a more moist se flow. The big question for tomorrow will be will this front hold near the divide Wednesday afternoon as the NAM shows or will it mix out and retreat to Johnson and Natrona Counties as the GFS shows. Most confident for some stronger storms in the ern zones and added in some hail wording there but did add in isold evening storms across Fremont County. The developing wnw flow has numerous shortwaves and with this front getting a better push Wednesday night, we have have an even better chance of storms along and east of the divide on Thursday. The sw zones look dry, hot and breezy at times Wednesday and Thursday. Little change on Friday. .LONG TERM...Friday Night Through Tuesday Friday evening will feature lingering higher capes in our eastern zones along with decent lifted indices with the last in a series of reinforcing surface boundaries from the northeast associated with the last of a series of ripples in the west northwest flow. The best chance of Friday evening thunderstorms will be over the Big Horn Mountains as well as over the lower elevations of Johnson County. Saturday looks to be dry all around without any upper level or surface features to provide any lift. A return to the hot temperatures that we experienced Monday will make a come back on Saturday with temperatures pushing the century mark once again by Saturday and again on Sunday. By Sunday, the high over the southwest United States will shift east back toward Texas allowing our steering flow to back from the west northwest to more of a southwest flow, opening the door for monsoon moisture to works its way in from the southwest. A closed low pressure center will be tracking east across southern Canada which will eject a surface front toward Wyoming that will bisect the monsoon moisture for another shot of isolated to widely thunderstorms anywhere in the CWA Sunday and Monday. With hot temperatures expected again Sunday, any storms that form Sunday should pack quite a bit of wind. Then the next closed low coming on shore Tuesday will continue drawing the monsoon moisture feed from the southwest for another round of late day t storms Tuesday. It appears that northern Wyoming has the best shot of any thunderstorms pulling off the higher terrain as the steering flow will be strongest there early next week. Temperatures will cool off just a couple of degrees Monday and Tuesday after another scorcher Sunday. && .AVIATION.../00Z ISSUANCE/ All terminals will be VFR through 00Z/Thu. There will be some localized MVFR visibilities in the vicinity of two large wildfires over the west-central part of the state. Active burning this afternoon is likely to occasionally obscure mountain tops through at least mid-evening Tuesday. Early convection over southwest Wyoming will remain south of KRKS, while convection over the Absaroka Range may impact KCOD in westerly flow aloft. There will be enough mid- level moisture to generate isolated showers and thunderstorms this afternoon, with development over the mountains first. Large temperature/dew point spreads will prevent any appreciable rain from reaching the ground. Main hazard, therefore, will be gusty outflow wind of 35-45kts. KLND and KRIW would be most susceptible to early evening outflow wind. A weak disturbance will cross the state this evening and overnight with lingering convection possible over the north and central areas east of the Divide. KCOD, KWRL, and KCPR would be the likeliest candidates to see VCSH and outflow wind during the nighttime hours. Expect overnight convection to diminish by 12Z/Wed. Weak frontal boundary will provide northerly surface wind around 10kts through the evening hours across areas east of the Continental Divide. Gusty west- southwest wind over southwest Wyoming will decrease by 02Z/Wed. Expectation is for gusty west- northwest wind 13-25kts to pick-up around 20Z/Wed at KBPI, KPNA, and KRKS, with lesser speeds anticipated at KJAC. && .FIRE WEATHER... Fire weather conditions will remain quite elevated into the evening hours with very warm temperatures, breezy conditions and rh's under 15 percent at times. Isolated gusty showers or thunderstorms will be possible about anywhere into the evening but isolated storms are possible through the night in the northern zones. Isolated to widely scattered showers and thunderstorms will will occur Wednesday through Friday along and east of the divide while the west remains dry, very warm, breezy at times with low rh's. Higher rh's will be noted east of the divide. && .RIW Watches/Warnings/Advisories...None. && SHORT TERM...Skrbac LONG TERM...Lipson AVIATION...CNJ FIRE WEATHER...Skrbac
Hazardous weather outlook, Jul 26, 2:59 AM MDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 259 AM MDT TUE JUL 26 2016 WYZ001>020-022>030-271200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 259 AM MDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS THE CENTRAL AND NORTHERN MOUNTAINS...AS WELL AS SOUTHWESTERN WYOMING. THE PRIMARY HAZARD WILL BE VERY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY AND THURSDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY ALONG AND EAST OF THE DIVIDE. SOME THUNDERSTORMS...ESPECIALLY OVER JOHNSON COUNTY...COULD BE STRONG...WITH STRONG WIND AND HAIL POSSIBLE. FRIDAY...ISOLATED THUNDERSTORMS EAST OF THE DIVIDE. SATURDAY...ISOLATED MOUNTAIN THUNDERSTORMS. SUNDAY AND MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS. A MIXTURE OF DRY AND WET THUNDERSTORMS COULD RESULT IN NEW FIRE STARTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Jul 26, 4:26 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
426 PM MDT TUE JUL 26 2016
WYZ009>011-262315-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-SOUTHEAST
JOHNSON COUNTY-
426 PM MDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
515 PM MDT...
AT 425 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SADDLESTRING...WHICH IS 15 MILES NORTHWEST OF BUFFALO...MOVING
SOUTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SADDLESTRING AND FORT PHIL KEARNY HISTORICAL SITE AROUND 430 PM
MDT.
LAKE DE SMET AROUND 440 PM MDT.
BUFFALO AROUND 455 PM MDT.
THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 BETWEEN MILE
MARKERS 286 AND 299. INTERSTATE 90 BETWEEN MILE MARKERS 45 AND 77.
LAT...LON 4407 10650 4444 10712 4456 10701 4456 10690
4432 10628
TIME...MOT...LOC 2225Z 304DEG 32KT 4447 10697
MEUNIERSpecial weather statement, Jul 26, 4:30 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 430 PM MDT TUE JUL 26 2016 WYZ005>007-262315- SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- 430 PM MDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHAKIE AND NORTH CENTRAL HOT SPRINGS COUNTIES UNTIL 515 PM MDT... AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOOSEBERRY CREEK...WHICH IS 20 MILES SOUTHEAST OF MEETEETSE...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... KIRBY AND WINCHESTER AROUND 515 PM MDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BADLANDS OVERLOOK AND GRASS CREEK. LAT...LON 4386 10871 4406 10866 4401 10804 4375 10810 TIME...MOT...LOC 2230Z 278DEG 23KT 4394 10860 MEUNIER
Special weather statement, Jul 26, 5:06 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 506 PM MDT TUE JUL 26 2016 WYZ023-024-262330- SALT RIVER AND WYOMING RANGES-STAR VALLEY- 506 PM MDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SUBLETTE AND WEST CENTRAL LINCOLN COUNTIES UNTIL 530 PM MDT... AT 505 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SMOOT...WHICH IS 9 MILES SOUTH OF AFTON...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... MOUNT WAGNER AROUND 510 PM MDT. CORRAL CREEK GUARD STATION...MOUNT COFFIN...WYOMING PEAK AND MIDDLE PINEY LAKE AROUND 530 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR ANY BODIES OF WATER...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4241 11082 4273 11099 4284 11060 4245 11041 TIME...MOT...LOC 2305Z 251DEG 20KT 4260 11086 13
Local storm report, Jul 26, 5:14 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
514 PM MDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL SADDLESTRING 44.46N 106.90W
07/26/2016 E1.00 INCH JOHNSON WY PUBLIC
0450 PM HAIL 5 NNW BUFFALO 44.41N 106.76W
07/26/2016 E1.00 INCH JOHNSON WY TRAINED SPOTTER
0456 PM HAIL 2 W BUFFALO 44.34N 106.76W
07/26/2016 E0.88 INCH JOHNSON WY TRAINED SPOTTER
0505 PM HAIL 2 E BUFFALO 44.34N 106.68W
07/26/2016 E1.00 INCH JOHNSON WY TRAINED SPOTTER
&&
DLIPSONSpecial weather statement, Jul 26, 5:21 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 521 PM MDT TUE JUL 26 2016 WYZ005-006-270000- SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- 521 PM MDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE AND EAST CENTRAL HOT SPRINGS COUNTIES UNTIL 600 PM MDT... AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WINCHESTER...WHICH IS 13 MILES SOUTHWEST OF WORLAND...MOVING EAST AT 25 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... WYOMING BOYS SCHOOL AROUND 535 PM MDT. WORLAND MUNICIPAL AIRPORT AROUND 545 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON. && LAT...LON 4382 10829 4400 10824 4402 10767 4364 10771 TIME...MOT...LOC 2320Z 281DEG 22KT 4390 10817 13
Local storm report, Jul 26, 5:22 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
522 PM MDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 E BUFFALO 44.34N 106.62W
07/26/2016 E1.00 INCH JOHNSON WY PUBLIC
&&
CJONESThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 12:50 PM MDT | Special Weather Statement | RIW | 40 min | |
| Jul 26, 4:26 PM MDT | Special Weather Statement | RIW | Johnson | 49 min |
| Jul 26, 4:30 PM MDT | Special Weather Statement | RIW | Hot Springs | 45 min |
| Jul 26, 4:51 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 39 min |
| Jul 26, 5:06 PM MDT | Special Weather Statement | RIW | Lincoln | 24 min |
| Jul 26, 5:21 PM MDT | Special Weather Statement | RIW | Washakie | 39 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.